Skip to Accessibility Tools Skip to Content Skip to Footer

Slow Progress

I recently switched primary care doctors. This one is equipped to deal with pulmonary issues as well as day to day primary care stuff. I was not necessarily unhappy with my pulmonary doctor, but this change allowed me to miss less time at work by removing the separate appointments.

Since I was making changes, I felt it was worth asking about medication changes while I was at it. The new doctor is not opposed to trying a different medication. They wanted me to try the highest dose of the Breo for a month before we try something new. I am currently on this highest dose for now.

Medication changes

At this point, I have been taking the new dose for a few weeks. It occurred to me that I really do not know what to look for as far as noticeable changes or effects. I still have moments where I struggle to catch my breath even without any type of exertion. But the episodes have been more spread out and less frequent than before on the basic dose that the two previous doctors refused to take me off of or change. Where my confusion lies is that I do not know if the reduction in both episodes of loss of breath as well as coughing fits have been a result of the higher dose of Breo, or more to do with the season changing and having much cooler temperatures.

I know that my COPD has not progressed any further. According to the last set of pulmonary function tests, my doctor told me my lung capacity was still the same as before, and my numbers are always good on the pulse/ox meters. One thing that has definitely changed over the last month has been my level of fatigue. I do not know if that change is related to the medication change or not.

Side effects

I have noticed something that appears to be the same throughout the family of inhalers such as Breo. They all seem to have one side effect in common. All of these types of inhalers can cause Thrush. I suppose that would not be the end of the world. It just seems odd to me. You are intended to inhale the medication, causing the tiny crystals of medicine to go into your lungs and sit. There, the medicine helps to treat the symptoms of COPD. However, the same medicine that helps when sitting in your lungs, causes Thrush when it sits in your mouth.

I have seen medications for various ailments that had far worse side effects. It just struck me as funny (if I am being completely honest), that basically twelve inches of separation can leave you feeling better or feeling worse for an altogether different reason.

Continuing the Conversation

My doctor and I have had many conversations about my medications and my thoughts on the side effects, occasionally having a laugh about them. Have you ever struggled with frustrations over making only slow progress in your treatment? Have you ever found any of the medications you have tried to have peculiar side effects?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The COPD.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Baron
    12 months ago

    Yes, immediate rinsing will keep the Thrush as bay. I used to suffer some really painful episodes until I actually did what I was told and rinse! Regarding your story Steven, I think you are indeed fortunate if you can pinpoint any changes due to changes in medicine or dosage, especially inhalers. Personally, I find the disease progression so erratic, it’s sometimes difficult to pinpoint an event as being a change or just a feature of the disease. One thing I do know though, is that chronic fatigue is a prominent symptom of the disease progression and it is one of the most difficult things to tackle short of going to bed progressively earlier which can be counter productive. The single most effective medication I can name after 10 + years of the disease is steroids. I know they don’t like us to take them too often but they are lifesavers! For me, they ban fatigue, increase appetite and give energy when I am at rock bottom. I have just started a 2nd regime of steroids within the space of one month. My doctor is not going to be happy, but when I asked about the frequency of ‘rescue’ regimes, he was non commital which I took to be an affirmative. Previously, he has been adamant that I shouldn’t use them often but now, he is non commital which I interpret as a significant shift in my condition.. I should explain that I hold supplies of steroids and maintenance antibiotics at home and self medicate as necessary.

  • Barbara Moore moderator
    12 months ago

    Hi Baron, We appreciate your comments and solutions and I am sure that others do as well. Thank You .Barbara (site moderator)

  • Leon Lebowitz, BA, RRT moderator
    12 months ago

    Hi Baron and thanks for posting and sharing your own personal experiences in response to Steve’s post. We appreciate your input – hearing what others (like you!) are doing increases our knowledge base. Warm regards, Leon (site moderator)

  • jewelln
    12 months ago

    Regarding Thrush. If you rinse your mouth and gargle immediately after you finish your doses of inhaled medicine you should be able to stop the Thrush. Its how I got rid of it.

  • Barbara Moore moderator
    12 months ago

    Hi jewelln, thank you for your comments. I bet others appreciate it too. Barbara (Site Moderator)

  • Leon Lebowitz, BA, RRT moderator
    12 months ago

    Hi jewelin and thanks for your post. You are 100% right – it is recommended to rinse your mouth and gargle with water following the use of inhaled corticosteroids. I thought this article might provide a little more insight for this issue: https://copd.net/living/sore-tongue-thrush/. We appreciate your input. Wishing you well, Leon (site moderator)

  • Poll